Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 36, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 4:53 PM CST for Rapides Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 4:53 PM CST (22:53 UTC)
- Expired
- Nov 20, 2023, 5:11 PM CST
- In force
- 18 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 63 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
192
WFUS54 KLCH 202253
TORLCH
LAC079-202330-
/O.NEW.KLCH.TO.W.0036.231120T2253Z-231120T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
453 PM CST Mon Nov 20 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Northeastern Rapides Parish in central Louisiana...
* Until 530 PM CST.
* At 452 PM CST, a severe thunderstorm capable of producing a tornado
was located over Alexandria International Airport, moving east at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Alexandria, Pineville, Ball, Kingsville, Paradise, Tioga, and
Timber Trails around 500 PM CST.
Libuse and Esler Regional Airport around 505 PM CST.
This includes Interstate 49 between mile markers 85 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3134 9218 3127 9261 3139 9264 3147 9221
TIME...MOT...LOC 2252Z 258DEG 24KT 3136 9255
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
142 follow-up statements
733
WWUS54 KLCH 202301
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
501 PM CST Mon Nov 20 2023
LAC079-202330-
/O.CON.KLCH.TO.W.0036.000000T0000Z-231120T2330Z/
Rapides LA-
501 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHEASTERN RAPIDES PARISH...
At 501 PM CST, a severe thunderstorm capable of producing a tornado
was located over Timber Trails, or near Pineville, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pineville, Ball, Kingsville, Paradise, Tioga, Libuse, and Esler
Regional Airport around 505 PM CST.
Holloway around 515 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3134 9218 3134 9249 3141 9255 3147 9221
TIME...MOT...LOC 2301Z 258DEG 24KT 3137 9248
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
14411 WWUS54 KLCH 202311 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 511 PM CST Mon Nov 20 2023 LAC079-202321- /O.CAN.KLCH.TO.W.0036.000000T0000Z-231120T2330Z/ Rapides LA- 511 PM CST Mon Nov 20 2023 ...THE TORNADO WARNING FOR NORTHEASTERN RAPIDES PARISH IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 700 PM CST for central Louisiana. && LAT...LON 3134 9218 3134 9249 3141 9255 3147 9221 TIME...MOT...LOC 2311Z 258DEG 24KT 3138 9240 $$ 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 3:52 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 20, 3:52 PM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lake Charles LA 352 PM CST Mon Nov 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 325 PM CST Mon Nov 20 2023 Scattered showers and severe thunderstorms are currently shift across the LCH CWA with the stronger storms developing in the northern counties and Parishes as forecast parameters have indicated over the last few days. Potential for stronger cells remains over north/central and eastern portions of the CWA through the diurnal afternoon hours. By sunset many of the stronger thunderstorms with associated severe hazards will be lifting to north and eastern Parishes toward SW MS. Synoptically, high pressure is currently centered over the Quebec and the Northeast CONUS with a band of ridging extending along the East Coast to the Florida Peninsula. High pressure will remain in place with little weakening through Tuesday afternoon. Meanwhile the Low pressure deepening over the ARKLATEX area will quickly pivot NE over the Ohio Valley by Tuesday morning, reaching the Great Lakes region by mid-afternoon Tuesday. Within the LCH CWA the Cold Front associated with the aforementioned low pressure extends down into eastern TX and will continue to shift east with a SSW to NNE orientation reaching the low Atchafalaya (I- 10/I-49) corridor just prior to midnight Tuesday morning. Behind the front any severe threat will be rapidly diminish with Parishes on the central to eastern areas of the Atchafalaya feeling the effects of the front around midnight. Hereafter behind the front, high pressure over the Rockies will drive a fairly decent pressure gradient over TX/LA through Tuesday afternoon. Therefore, small craft is expected over the 20 – 60NM offshore water zones before winds gradually ease Wednesday morning and afternoon. Continued CAA behind the front will knock temperatures down to the 60’s Tuesday and further into the upper 50’s throughout Wednesday with lows in the lower 40’s to upper 30’s looking into the northern Parishes that border into central/northern LA. High pressure will continue to expand SE following the front and keep conditions dry into Thursday morning. Kowalski/30 && .LONG TERM... (Thursday through next Sunday) Issued at 325 PM CST Mon Nov 20 2023 Continuing further into Thursday, high pressure will broaden out into the LA Gulf Coast and a brief rebound of temperatures will start to occur as northerly winds ease while gaining more northeasterly components. Looking further southwest an upper level trough over NE Mexico will shift along the TX Gulf Coast. At this time, surface dynamics aren’t quite supportive of definitive rainfall, let alone storms, however, forecast sounding indicate the presence of mid level moisture which may further materialize at the surface, so POPS were placed back in the forecast to account for this unresolved feature. It is worth noting long range models are better supportive of moisture reaching the surface over the Gulf rather than inland looking at the present guidance. Remainder of the pattern remains unsettled as split flow continues to suggest some divergence aloft trending into the later portion of the weekend and early next work week. Otherwise, most locations will continue to trend into the 60’s with increased cloud coverage through the weekend. Kowalski/30 && .AVIATION... (18Z TAFS) Issued at 1113 AM CST Mon Nov 20 2023 Ceilings over SETX/SWLA are gradually lowering into the midday hours across the area with SCT/BKN decks varying between 2000ft and 7000ft where low level clouds are fewer. Scattered Thunderstorms are developing over eastern TX with a NNE motion. Overall BKN to periodic OVC decks will become more prevalent into the afternoon hours and evening. VFR/MVFR conditions will periodically deteriorate to IFR or LIFR as VCTS / TSRA begins over western sites shift east. A series of scattered / broken lines of thunderstorms will continue lifting from the SW to the NE while the overall storm pattern gradually shifts eastward throughout the afternoon / evening hours. Strong low to mid level directional wind shear in place will help facilitate severe thunderstorms containing hail, damaging low level gusts. Potential for Tornadoes does exist through the early evening hours before exiting the LCH CWA eastern sites by Midnight moving into Tuesday morning. && .MARINE... Issued at 501 AM CST Mon Nov 20 2023 Winds and seas will increase on today, along with the chance of showers and thunderstorms, as a surface low deepens over the southern plains and moves just north of the area. The passage of a cold front tonight will bring strong and gusty north winds that will persist through Wednesday morning, and Small Craft Advisory is in place between 4am Tuesday and 4am Wednesday. Offshore flow will gradually diminish through the rest of the week. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 51 60 41 58 / 80 10 10 10 LCH 54 62 45 59 / 60 0 10 10 LFT 59 65 46 61 / 80 0 10 10 BPT 54 63 45 62 / 50 0 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...30 LONG TERM....30 AVIATION...30
In the hours before
Special weather statement, Nov 20, 1:02 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 1:44 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:42 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
3086 9356 3085 9356 3077 9383 3095 9394
3117 9368 3118 9360 3117 9358 3118 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:58 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:47 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:17 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:26 PM CST | Tornado Warning | LCH | Rapides, Vernon | 34 min |
| Nov 20, 2:58 PM CST | Special Weather Statement | LCH | Rapides | 47 min |
| Nov 20, 3:02 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| Nov 20, 3:42 PM CST | Small Craft Advisory | LCH | 41 hr | |
| Nov 20, 3:48 PM CST | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 57 min |
| Nov 20, 3:51 PM CST | Flash Flood Warning | LCH | Vernon | 3 hr |
| Nov 20, 4:18 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 42 min |
| Nov 20, 4:25 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 65 min |
| Nov 20, 4:50 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 55 min |
| Nov 20, 5:12 PM CST | Tornado Warning | LCH | Rapides, Vernon | 33 min |
| Nov 20, 5:41 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides | 64 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.